Iowa, 2004

Hail and Lightning Strike in Iowa, August 27, 2004

August 27, 2004 · NWS DMX · 9 events in 5 counties and zones

A cold front was stretched east-northeast to west-southwest across the far southeast corner of Iowa. Soundings indicated precipitable water values approaching 2 inches with CAPE values of 2500 to 3000 J/kg and lifted indices around -6.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$18,000
Crop damage
$50,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front was stretched east-northeast to west-southwest across the far southeast corner of Iowa. Soundings indicated precipitable water values approaching 2 inches with CAPE values of 2500 to 3000 J/kg and lifted indices around -6. Though the bulk of the thunderstorm activity formed south of the boundary in Missouri, a band of elevated convection developed over southwest into central Iowa. A few of the storms became severe and exhibited left moving and anti-cyclonic rotation characteristics. The left movers produced hail with several reports of three quarter to one inch diameter hail received. One golf ball size hail report was received in Jasper County northeast of Reasnor. Hail the size of quarters pelted areas north of Osceola. The hail reportedly covered the ground 7 miles north-northwest of the city of Osceola. Lightning struck a teen-ager in West Des Moines. The teen and a friend were running for cover in the rain when he was struck by lightning. He was rushed to the hospital and was reported in critical condition on the evening of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 27, 1:22 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 27, 1:22 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
222 PM CDT FRI AUG 27 2004

.SHORT TERM...TNGT THRU SUN NGT
CONCERN RMNS TSTMS AND HVY RAIN TRENDS TNGT.  UPR LVL JET EXTENDS FM
SD INTO NRN GRTLKS AND ASSOCD RIGHT ENTRANCE RGN WL LIKELY AID
CONVECTIVE DVLPMT INVOF IA/MO BORDER.  PRIMARY SHRT WV AND FORCING
LIFTING FM NE INTO SD...BUT WEAKER WVS IN SWLY FLOW ARE ALSO
PRODUCING SOME WEAK QG FORCING INVOF FNTL BNDRY.  19Z SFC ANLYS
SHOWS CDFNT FM KS ACRS SERN IA INTO WRN WI WITH WEAK UPSTREAM WV
INVOF KTOP.  MLCAPES 1500-3000 J/KG JUST S OF IA/MO BORDER WITH
MINIMAL CINS SO DVLPMT SHOULD OCCUR SHRTLY.  VISBLE STLT IMAGERY IS
SHOWING CU BUILDING FM NERN KS INTO NWRN MO AND INTO IA JUST S OF
KOXV AS WELL.  XPC THIS AREA TO DVLP SHRTLY SPREADING INTO SERN IA
AS SFC WV TRAVERSES FNT AND RIGHT REAR QUAD EFFECTS INCR.  RUC
SOUNDINGS NR KLWD SHOW MOST OF CAPE ABV 800 MB SO OUR EVENT MAY BE
MORE ELEVATED.  RUC 800-700 MB FRONTOGENETICAL FORCING AND THETA-E
ADVCTN ENHANCE UVM OVR SERN IA 21Z-05Z.  THESE FACTORS HAVE LEAD
ME TO CONT CATEGORICAL POPS AND FLOOD WATCH.  PWS APCHG 2 INCHES
WITH DEEP WRM CLD LYR SO RAINFALL AMTS MAY AGN EXCEED AN INCH OR TWO
IN A SHRT PD OF TIME IN LOCATIONS THAT SAW SVRL INCHES LAST NGT.
MUCAPES 1500-2500 OVR SRN IA AND 0-6KM SHEAR AOA 35KTS SO WE COULD
SEE A FEW LRG HAIL EVENTS ALG WITH HVY RAINS.  DEEP FORCING LOOKS TO
END SAT MRNG...SO HAVE ENDED POPS AT THAT TIME.

SUN NGT SYS COMING ONSHORE ALG BC ATTM SHOULD DROP INTO TROF AND
AMPLIFY SLGTLY PUSHING A WEAK CDFNT THRU THE NRN PLAINS AND UPR MS
RVR VLY.  HAVE ADDED CHC POPS ABT NERN HLF DRNG THAT PD.  TEMP WISE
GUIDANCE NOT TOO DISSIMILAR...BUT HAVE GONE JUST BLO ETA/GFS MOS
COMPROMISE CONSIDERING XPCD COOL READINGS...SPCLLY MAXES.

.LONG TERM...MON THRU FRI
MDLS AND ASSOCD ENSEMBLES RMN IN SURPRISINGLY GOOD AGREEMENT THRU
MUCH OF THE WORK WEEK WITH UPR LVL RDG CROSSING N CNTRL CONUS.  PTN
BEGINS TO BREAK DOWN SOMEWHAT AS WE APCH THE WEEKEND HWVR.  ENSEMBLE
SPREAD INCRS WITH UNCERTAINTIES ABT STRENGTH AND PSN OF SHRT WVS.
OPERATIONAL RUNS SEEMS TO KEEP BEST LOW LVL JET DVLPMT AND ISENT
LIFT JUST TO OUR N AND W WITH NEWD SYS MOVMT.  H5 ENSEMBLE MEAN
SUGGESTS SLOWER EWD MOVMT OF WRN CONUS TROF SO WL LEAVE FCST DRY FOR
THE TIME BEING.

TEMPS SOMEWHAT OF A CONCERN WITH AMT OF WRM UP IN QUESTION.
ENSEMBLE GUIDANCE SPREAD LOW BUT CONSIDERING INCRG SLY FLOW WED-FRI
WL GO TWRD HIGH END OF ENSEMBLE MEMBERS WHICH IS ABT A CATEGORY ABV
CLIMO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SERN CWA THIS EVE
IAZ075-084>086-094>097

&&

SMALL
Hazardous weather outlook, Aug 27, 11:05 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1205 PM CDT FRI AUG 27 2004

IAZ075-084>086-094>097-281100-
APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MONROE-WAPELLO-WAYNE-
1205 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF AN
OSKALOOSA TO CHARITON TO LAMONI LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORM ARE POSSIBLE OVER THE AREA LATE
THIS AFTERNOON AND ARE LIKELY THIS EVENING.  SEVERE STORMS SHOULD
STAY SOUTH OF THE AREA BUT ISOLATED STORMS MAY PRODUCE MARGINALLY
SEVERE HAIL VERY LATE THIS AFTERNOON OR THIS EVENING.  HEAVY RAIN
CAN BE EXPECTED WITH THESE STORMS.  SINCE THE SOIL IS ALREADY
SATURATED FROM PREVIOUS RAINFALL THIS WEEK...THE THREAT FOR FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

IAZ061-062-073-074-081>083-092-093-281100-
ADAMS-CLARKE-JASPER-MARION-POWESHIEK-RINGGOLD-TAYLOR-UNION-WARREN-
540 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EVENING.  THE MAIN THREAT FROM THESE STORMS WILL BE TORRENTIAL
RAINFALL WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.  GUSTY WIND AND
MARGINALLY SEVERE HAIL ARE A LESSER THREAT AND WOULD BE ISOLATED
OCCURRENCES IF THEY OCCUR AT ALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-281100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-MARSHALL-PALO ALTO-
POCAHONTAS-POLK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
540 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING.  SOME SMALL HAIL MAY OCCUR WITH THESE STORMS ALONG WITH
GUSTY WINDS TO 45 MPH.  HOWEVER...NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

COGIL

In the hours before

Local storm report, Aug 27, 12:45 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     EXIRA                   41.59N 94.88W
08/26/2004                   AUDUBON            IA   LAW ENFORCEMENT

            NUMEROUS TREES LIMBS DOWN.

&&

RPK

The radar

The Des Moines radar (KDMX), 60 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 lightning. Local standard time, as filed.

Hail, Jasper

When
August 27, 4:37 PM CST
Where
Jasper County, 1 mi SW of Reasnor
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -93.033

Hail, Jasper

When
August 27, 4:37 PM CST
Where
Jasper County, 4 mi NE of Monroe
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.550, -93.050

Hail, Jasper

When
August 27, 4:56 PM CST
Where
Jasper County, 3 mi NE of Reasnor
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -92.983

Lightning, Polk

When
August 27, 5:00 PM CST
Where
Polk County, West Des Moines
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Hail, Jasper

When
August 27, 5:08 PM CST
Where
Jasper County, 2 mi S of Kellogg
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -92.917

Hail, Jasper

When
August 27, 5:15 PM CST
Where
Jasper County, 6 mi E of Kellogg
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.717, -92.800

Hail, Poweshiek

When
August 27, 5:25 PM CST
Where
Poweshiek County, Grinnell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.750, -92.733

Hail, Clarke

When
August 27, 5:45 PM CST
Where
Clarke County, 7 mi NNW of Osceola
Measured
1 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -93.833

Hail, Lucas

When
August 27, 6:30 PM CST
Where
Lucas County, Williamson
Measured
0.75 in hail
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.083, -93.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414972, 5414973, 5414974, 5415034, 5414975, 5414976, 5415032, 5415035, 5415033.